Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 44, NWS Austin/San Antonio, TX

April 3, 20205 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 3, 2020, 4:25 PM CDT for 5 counties in Texas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2020, 4:25 PM CDT (21:25 UTC)
Expired
Apr 3, 2020, 4:58 PM CDT
In force
33 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bastrop County, TX, Caldwell County, TX, Guadalupe County, TX, Hays County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 31 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 4:29 PM CDTHAIL 12 Nnw Martindale, TXNICKEL TO QUARTER SIZED HAIL FALLING IN MARTINDALE.
Apr 3, 4:30 PM CDTTSTM WND DMG2 Nw Martindale, TXDOWNED POWER LINES AND BROKEN POWER POLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 12:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1758 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

580 
WUUS54 KEWX 032125
SVREWX
TXC021-055-187-209-453-032230-
/O.NEW.KEWX.SV.W.0044.200403T2125Z-200403T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
425 PM CDT Fri Apr 3 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Caldwell County in south central Texas...
  Southeastern Hays County in south central Texas...
  Northern Guadalupe County in south central Texas...
  South central Travis County in south central Texas...
  West central Bastrop County in south central Texas...

* Until 530 PM CDT.

* At 425 PM CDT, a severe thunderstorm was located over San Marcos,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Austin, San Marcos, Kyle, Lockhart, Austin Bergstrom Int Airport,
  Martindale, Uhland, Mustang Ridge, Niederwald, Staples, Creedmoor,
  San Marcos Regional Airport, Maha, Maxwell, Reedville, Redwood,
  Lytton Springs, Dale, St John Colony and Mendoza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2975 9793 2986 9803 3019 9766 2997 9747
TIME...MOT...LOC 2125Z 232DEG 18KT 2985 9792 

HAIL...1.00IN
WIND...60MPH
 
$$

02
2 follow-up statements
624 
WWUS54 KEWX 032138
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
438 PM CDT Fri Apr 3 2020

TXC021-209-453-032148-
/O.CAN.KEWX.SV.W.0044.000000T0000Z-200403T2230Z/
Hays TX-Travis TX-Bastrop TX-
438 PM CDT Fri Apr 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAYS...SOUTH
CENTRAL TRAVIS AND WEST CENTRAL BASTROP COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2978 9787 2976 9792 2983 9792 2986 9789
      2986 9790 2988 9790 2990 9787 2993 9782
      2994 9753
TIME...MOT...LOC 2138Z 273DEG 22KT 2984 9783 

$$

TXC055-187-032230-
/O.CON.KEWX.SV.W.0044.000000T0000Z-200403T2230Z/
Caldwell TX-Guadalupe TX-
438 PM CDT Fri Apr 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEST CENTRAL CALDWELL AND NORTHERN GUADALUPE COUNTIES...

At 438 PM CDT, a severe thunderstorm was located over Martindale, or
7 miles east of San Marcos, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
San Marcos, Lockhart, Martindale, Staples, San Marcos Regional
Airport, Dale, Maxwell, Reedville and Redwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2978 9787 2976 9792 2983 9792 2986 9789
      2986 9790 2988 9790 2990 9787 2993 9782
      2994 9753
TIME...MOT...LOC 2138Z 273DEG 22KT 2984 9783 

HAIL...1.00IN
WIND...60MPH
 
$$

02
699 
WWUS54 KEWX 032158
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
458 PM CDT Fri Apr 3 2020

TXC055-187-032208-
/O.CAN.KEWX.SV.W.0044.000000T0000Z-200403T2230Z/
Caldwell TX-Guadalupe TX-
458 PM CDT Fri Apr 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CALDWELL AND
NORTHERN GUADALUPE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2978 9787 2976 9792 2983 9792 2986 9789
      2986 9790 2988 9790 2990 9787 2993 9782
      2994 9753
TIME...MOT...LOC 2155Z 232DEG 18KT 2990 9774 

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:57 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 3, 1:57 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
157 PM CDT Fri Apr 3 2020

.SHORT TERM (Tonight through Saturday Night)...
The strong April cold front is entering our northern counties at this
time with the upper 50s already reported in Llano County. Ahead of
this frontal boundary, there have been some breaks in the clouds
which has allowed temperatures to warm up into the lower to middle
70s. Based on the latest SPC mesoanalysis, there is about 1500-2500
J/kg of MLCAPE available with minimal CIN in place. This should
allow for some strong updrafts as storms continue to develop along
and ahead of the front. In addition, deep layer shear is also
sufficient for some rotation which will help increase severe chances
across the area. The main risks for any severe weather will be large
hail and possible wind gusts for any updrafts rooted in the boundary
layer ahead of the cold front. Flow in the 5-7kft range is weak on
the latest Vad-Wind Profiles which should help limit tornadic
potential, but an isolated tornado is possible, especially along the
front.

In addition to the severe chances, heavy rainfall will also be
possible with precipitable water values up to 1.7" which is quite
high for this time of year. One storm out in Val Verde County has
already put down about 2 inches of rain in an hour. In addition,
activity is developing closer to the I35 corridor. With a slower
moving front eventually catching up to the warm-sector precip some
mergers could lead to more efficient rainfall producers. This could
lead to the Flash Flood Warnings later today and tonight. Issued a
Flash Flood Watch for the Central CWA where the threat of flash
flooding would be highest. WPC has upgraded most of the area to a
slight risk on the latest Excessive Rain Outlook and this seems
reasonable. The Coastal Plains counties are still in drought and
therefore, the threat of flash flooding is lower.

Things behind the front tonight should be drier than previously
thought once the front does move south of the region. Lowered the
PoPs a little for the overnight period, but not quite as low as the
new guidance suggests. The main story by morning will be the colder
air behind the front. Currently temperatures, are in the 40s north of
our CWA and we should see temps in the 50s and possibly 40s rather
quickly behind the front. Lowered the temperatures for tonight a bit
further with lows in the morning in the 40s/50s.

A cool day is expected on Saturday with highs only reaching the 50s
for most locations. Another disturbance embedded in the westerly flow
aloft will spark off additional showers and storms behind the front.
This activity is not expected to be severe, but will bring another
round of decent rainfall to the area. There could be some additional
issues of low-lying areas with possible rises in creeks, streams, and
rivers. Rainfall chances will then diminish again Saturday night with
lows back in the 40s/50s.

&&

.LONG TERM (Sunday through Friday)...
Periods of rain are expected through mid-week, but not everyone is
likely to receive rain each day. Highs will warm back up into the 80s
for most locations on Tuesday. The drying trend will be short-lived
with rain chances increasing once again on Thursday and Friday as the
next storm system moves into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              45  54  54  70  63 /  40  70  40  50  40
Austin Bergstrom Intl Airport  46  54  54  71  62 /  50  70  40  50  40
New Braunfels Muni Airport     49  55  55  71  62 /  60  80  40  50  30
Burnet Muni Airport            43  51  51  67  60 /  40  70  30  50  30
Del Rio Intl Airport           55  60  58  75  64 /  60  70  20  40  30
Georgetown Muni Airport        44  52  52  70  62 /  40  70  40  50  40
Hondo Muni Airport             50  58  56  73  63 /  60  80  30  50  30
San Marcos Muni Airport        47  54  54  71  62 /  60  70  40  50  30
La Grange - Fayette Regional   49  56  56  75  64 /  80  80  40  50  30
San Antonio Intl Airport       50  58  56  71  64 /  60  80  40  50  30
Stinson Muni Airport           51  59  57  72  64 /  60  80  30  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Hampshire
Long-Term...Hampshire
Decision Support...Platt
Hazardous weather outlook, Apr 3, 4:13 AM CDT, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
413 AM CDT Fri Apr 3 2020

TXZ171>173-183>194-202>209-217>225-228-040915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
413 AM CDT Fri Apr 3 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and thunderstorms are expected across South
Central Texas this afternoon and evening. A few storms could
become severe, producing large hail and damaging winds gusts. In
addition, some pockets of heavy rainfall are possible, which could
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional showers and storms are possible on Saturday. Some
pockets of heavier rainfall could occur Saturday, leading to flash
flooding. The wet and unstable weather pattern continues into next
week, thus the potential for localized flooding may continue.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any reports of severe weather and
flooding to the National Weather Service.

In the hours before

Special weather statement, Apr 3, 1:54 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
154 PM CDT Fri Apr 3 2020

TXZ184-032000-
Edwards TX-
154 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDWARDS COUNTY UNTIL
300 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Rocksprings, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Us-377 Near The Kimble-Edwards County Line.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 3029 9976 3028 9976 3003 10027 3013 10044
      3029 10019
TIME...MOT...LOC 1854Z 238DEG 26KT 3012 10030

BMW
Special weather statement, Apr 3, 3:13 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
313 PM CDT Fri Apr 3 2020

TXZ191>193-208-032115-
Caldwell TX-Bastrop TX-Hays TX-Travis TX-
313 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...EAST
CENTRAL HAYS...SOUTHEASTERN TRAVIS AND NORTHWESTERN BASTROP COUNTIES
UNTIL 415 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm over
Niederwald, or 7 miles east of Kyle, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kyle, Buda, Bastrop, Austin Bergstrom Int Airport, Uhland, Mustang
Ridge, Niederwald, Cedar Creek, Wyldwood, Camp Swift, Webberville,
Creedmoor, Phelan, Bastrop State Park, Maha and Mendoza.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2992 9778 3004 9787 3033 9743 3009 9722
TIME...MOT...LOC 2013Z 242DEG 21KT 3000 9776

02
Special weather statement, Apr 3, 3:13 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
313 PM CDT Fri Apr 3 2020

TXZ190-191-206-032115-
Comal TX-Blanco TX-Hays TX-
313 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAYS...SOUTHEASTERN
BLANCO AND NORTH CENTRAL COMAL COUNTIES UNTIL 415 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blanco, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Dripping Springs, Wimberley, Blanco, Woodcreek, Bear Creek, Twin
Sisters, Fischer, Henly, Payton, Driftwood, Mount Gainor and Hays
City.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 3017 9791 2993 9792 3000 9846 3003 9849
      3024 9845 3026 9803
TIME...MOT...LOC 2013Z 271DEG 26KT 3012 9838

BMW
Special weather statement, Apr 3, 3:25 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Austin/San Antonio TX
325 PM CDT Fri Apr 3 2020

TXZ219-228-032115-
Frio TX-Dimmit TX-
325 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DIMMIT AND
SOUTHWESTERN FRIO COUNTIES UNTIL 415 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm over
Las Vegas, or near Big Wells, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dilley, Divot and Las Vegas.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2855 9958 2864 9949 2864 9941 2872 9941
      2881 9932 2865 9906 2864 9939 2849 9940
      2845 9951
TIME...MOT...LOC 2025Z 241DEG 19KT 2853 9951

02
Local storm report, Apr 3, 4:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
417 PM CDT FRI APR 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     FLASH FLOOD      2 SSE LUCKENBACH        30.15N 98.74W
04/03/2020                   GILLESPIE          TX   LAW ENFORCEMENT

            GILLESPIE COUNTY SHERIFF REPORTED WATER OVER
            THE ROAD ALONG RANCH ROAD 1376 NEAR THE
            COUNTY LINE WITH KENDALL. THAT AREA SAW
            ANYWHERE BETWEEN 1.73 TO 2.54 INCHES OF RAIN
            IN 3 HOURS PER THE LCRA HYDROMET.

&&

AAT
Special weather statement, Apr 3, 4:17 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
417 PM CDT Fri Apr 3 2020

TXZ191-193-207-208-032200-
Guadalupe TX-Caldwell TX-Bastrop TX-Hays TX-
417 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALDWELL...SOUTHEASTERN
HAYS AND NORTHERN GUADALUPE COUNTIES UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Marcos, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Marcos, Kyle, Lockhart, Martindale, Uhland, Mustang Ridge,
Niederwald, Staples, San Marcos Regional Airport, Maxwell, Reedville,
Redwood, McMahan, Lytton Springs, Dale, St John Colony, Mendoza and
Taylorsville.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2985 9742 2976 9795 2984 9803 2994 9801
      3006 9775 3002 9771 3009 9762
TIME...MOT...LOC 2116Z 249DEG 19KT 2988 9789

02

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:43 AM CDTSpecial Weather StatementEWXVal Verde62 min
Apr 3, 12:13 PM CDTSpecial Weather StatementEWXKinney62 min
Apr 3, 12:32 PM CDTSevere Thunderstorm WarningEWXVal Verde58 min
Apr 3, 12:59 PM CDTSpecial Weather StatementEWXEdwards46 min
Apr 3, 1:00 PM CDTSpecial Weather StatementEWXVal Verde45 min
Apr 3, 1:06 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde54 min
Apr 3, 1:12 PM CDTSpecial Weather StatementEWXKinney63 min
Apr 3, 1:13 PM CDTSpecial Weather StatementEWXVal Verde62 min
Apr 3, 1:17 PM CDTSpecial Weather StatementEWXZavala58 min
Apr 3, 1:18 PM CDTSpecial Weather StatementEWXMaverick57 min
Apr 3, 1:26 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala52 min
Apr 3, 1:44 PM CDTFlash Flood WatchEWXBandera, Bastrop, Bexar, Blanco, Caldwell, Comal and 12 more7 hr
Apr 3, 1:54 PM CDTSpecial Weather StatementEWXEdwards66 min
Apr 3, 2:35 PM CDTAreal Flood AdvisoryEWXGillespie, Llano3 hr
Apr 3, 3:08 PM CDTFlash Flood Warning Considerable damage threatEWXBlanco, Gillespie, Kendall3 hr
Apr 3, 3:13 PM CDTSpecial Weather StatementEWXBastrop62 min
Apr 3, 3:25 PM CDTSpecial Weather StatementEWXFrio50 min
Apr 3, 3:36 PM CDTAreal Flood AdvisoryEWXComal, Hays, Travis3 hr
Apr 3, 3:43 PM CDTAreal Flood AdvisoryEWXBandera, Edwards, Kerr, Real3 hr
Apr 3, 4:17 PM CDTSpecial Weather StatementEWXCaldwell43 min
Apr 3, 4:30 PM CDTFlash Flood Warning Considerable damage threatEWXHays, Travis3 hr
Apr 3, 4:55 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell3 hr
Apr 3, 5:17 PM CDTSpecial Weather StatementEWXDimmit58 min
Apr 3, 5:28 PM CDTSpecial Weather StatementEWXGonzales47 min
Apr 3, 5:36 PM CDTSevere Thunderstorm WarningEWXGonzales18 min
Apr 3, 6:11 PM CDTSevere Thunderstorm WarningEWXDimmit49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.